the anti-epileptic drug topiramate to patients with scars on
their bodies may improve the cosmetic appearance of the scars, according
scientists at the University of Florida.
current research follows on from an earlier study where improvements
in the physical appearance
of scars in patients who received low oral
doses of topiramate was discovered but did not address a possible "placebo
effect" which takes place when people show improvement even though
they've received an inactive drug or treatment.
During this latest
study, 10 adults who had discoloured or raised scars for at least two
years were given 15 milligrams of topiramate orally
for one month. If the patient showed minimal
improvement, the dosage was increased to 30 milligrams, more than five
times less than the standard dosage of the drug when given to patients
Using a standardised
scale that measures changes in a medical condition over time, physicians
assessed two patients as being "very much
improved", four as "much improved" and four as "minimally
In addition, two independent medical reviewers blindly reviewed photos
taken of the scars. One medical reviewer correctly arranged the before-
and after-treatment pictures for all study participants, and the other
reviewer correctly arranged the pictures for nine of 10 subjects.
According to psychiatry researcher Dr Nathan Shapira, the next step
in determining whether the drug is useful for scars is to compare patients
who receive topiramate with a similar group of patients given an inactive
drug. However, the findings suggest the drug holds promise for patients
self-conscious about scars from acne, surgery, burns and trauma, he said.
The researchers know of no effective oral drug treatments for scars.
Dr Shapira said:
interesting to think that a compound that helps calm seizures might
have some completely different effect on the body. The age of the scars,
characteristics like colour and height of the scars, and the failure
of other types of previous
treatments in these patients all argue for the potential of this compound.
A longstanding scar changing by itself is not likely."